Can Antidepressants Make You Feel Emotionally Numb?

Causes and Treatment of Emotional Blunting

One young man sits, sad, while his friends take a picture

 

cnicbc/Getty Images 

When first starting antidepressants, you may suddenly find that you don't feel like yourself anymore. Though your depression symptoms may have improved, the overwhelming waves of gloom can sometimes be replaced by an emotional inertness in which are neither able to cry nor share a real belly laugh.

If you feel this way, you are definitely not alone. In fact, there's a term used to describe this feeling—called emotional blunting—which aptly captures the dulled emotional state many people experience while on antidepressants.

Symptoms

Emotional blunting means that your feelings and emotions are so dulled that you neither feel up nor down. You simply feel "blah." People who experience emotional blunting will often report:

  • Being less able to laugh or cry even when appropriate
  • Feeling less empathy for others
  • Not being able to respond with the same level of enjoyment that you normally would
  • Loss of motivation and drive

Emotional blunting often co-occurs with other symptoms such as slowed thinking, decreased libido, and loss of concentration.

Prevalence

Studies from Oxford University have shown that between 46 percent and 71 percent of antidepressant users have experienced emotional blunting during treatment. According to the research, the antidepressants most commonly associated with emotional blunting fall into one of three classes: 

Though the percentage of people who experienced emotional blunting was similar between the three drug classes, there were variations. On the one end, only 33 percent experienced emotional blunting while on Wellbutrin (bupropion) while, on the other end, 75 percent experienced the same effect on Cymbalta.

This is an interesting fact given that Wellbutrin is a different class of drug known as a dopamine and norepinephrine reuptake inhibitor. Unlike the others, Wellbutrin does not target a chemical transmitter in the brain—known as serotonin—that all of the other drugs so. What this suggests is the inhibition of serotonin may be one of the prime causes of emotional blunting.

Other Findings

According to the Oxford study, men experienced blunting more than women (54 percent vs. 44 percent, respectively). Moreover, the severity of depression before treatment directly corresponded to the severity of the emotional blunting during treatment. By and large, those who no longer needed antidepressants experienced a reversal of emotional blunting, confirming the role that the drug plays in the side effect.

Surprisingly, not everyone viewed emotional blunting in the same way. Of the 819 people included in the study, 38 percent regarded it as a positive outcome of treatment, while 37 percent viewed it negatively. Generally speaking, those with more severe blunting symptoms viewed it more negatively.

Supporting Evidence

Similarly, an online survey of 1,431 antidepressant users from 38 countries aimed to identify the most common adverse side effects of treatment. "Emotional numbness" was ranked number one, with 70.6 percent experiencing the symptom. "Feeling distant or detached" was a close second at 70 percent, while "not feeling" like yourself was third with 66.2 percent. All three conditions can be considered forms of emotional blunting. The study didn't specify which types of antidepressants were used.

A smaller study from New Zealand involving 180 people on long-term antidepressant therapy found that 64.5 percent experienced emotional blunting. Related side effects included sexual difficulties (71.8 percent), not feeling like yourself (54.4 percent), and a reduction in positive feelings (45.6 percent).

Finally, a Canadian study involving 896 participants, 49.9 percent of whom had major depressive disorder (MDD) and 50.1 percent of whom had bipolar disorder (BP), found that emotional blunting was one of the main reasons for the discontinuation of therapy. In fact, after weight gain and excessive sleepiness, emotionally blunting ranked third in the reasons to stop treatment among people with MDD.

Causes

Given that not everyone on antidepressants will develop emotional blunting, it has been difficult for scientists to tease out a precise reason for this effect. Some experts have even questioned whether blunting is a side effect of antidepressant treatment or perhaps a partial failure of the drug itself.

While it would seem fair to assume that serotonin plays a role in the effect (given the lower incidence among Wellbutrin users), most scientists believe that a single hormone cannot be to blame. It is more likely that the imbalance of all three key hormones—serotonin, dopamine, and norepinephrine—may trigger the effect and that those with an underlying hormonal deficit will fare worse.

Others still have suggested that emotional blunting is more of a symptom revealed, meaning that once the antidepressants are able to alleviate depression, the underlying symptoms of emotional blunting are revealed rather than caused. Much more research is needed before any conclusions can be drawn.

Treatment

The good news is that emotional blunting can be treated. Among some of the options to consider:

  • Your doctor can lower your dose or switch you to a different antidepressant (say, from an SSRI to an SNRI).
  • Your doctor may also be able to add other medication to offset the emotional blunting.
  • You can work with your therapist to find ways to elevate your mood since there may be a psychological component to your condition as well as a pharmaceutical one.
  • You can engage in exercise and outdoor activities, both of which can stimulate serotonin and elevate your mood. Eating healthier and avoiding alcohol (a mood depressant) can also help.

If you find the side effect intolerable, do not stop treatment without first speaking with your doctor. Doing may lead to a rebound of depression symptoms or trigger the opposite effect, including anxiety, agitation, and sleeplessness.

A Word From Verywell

Experiencing emotional blunting while on antidepressants doesn't mean that you can't reap the benefits of treatment. In some cases, a simple dose reduction may help clear some of the numbness. At other times, you can learn to cope by making some positive lifestyle changes that enhance your physical fitness and, in turn, your emotional well-being.

Continue working with your doctor to right formula of medications, therapy, and lifestyle to overcome and manage your depression over the long term.

Was this page helpful?
Article Sources